Deadly ‘medicine’ that attacks kabaddi players’ hearts
Medical experts find after cocaine, mephentermine is second such drug that causes cardiac arrest
A medicine that doctors say is fatal to life is blatantly being consumed by kabaddi players in the region, recommended by the seniors.
Mephentermine that is commonly injected into body by players for "increased strength and stamina" is a probable cause of cardiac attacks, say medical experts.
This possibility has come to light in the wake of recent cases where a few kabaddi players have experienced heart attacks immediately after consuming the medicine.
Though deputy chief minister Sukhbir Singh Badal has been promoting kabaddi by introducing the sport at international level and organising Kabaddi World Cup, but the sorry tale of most of the kabaddi players has been draining the sports sprit.
Two kabaddi players, whose identities have been concealed by the medics, went through angiography with stent in Hero DMC heart institute in the past two years due to the dose of mephentermine.
The drug abuse has marked full stop on their career that could be international level. According to doctors, after major surgeries the kabaddi players have been advised to discontinue the sport.
With the two fresh case histories, medical experts of Hero DMC Heart Institute came to a conclusion that after cocaine, mephentermine is the second such drug that causes heart attack.
The fact was unknown to medical experts before the fresh cases.
The experts have also initiated a detailed study about the drugs causing cardiac arrest.
A 22-year-old kabaddi player from Barnala was brought to Hero DMC heart institute directly from a tournament.
The health of the young player was sinking so the doctors had decided to perform angiography with stent on him. Eventually, the life of the budding player was saved.
As there was no other reason of cardiac arrest for a young man, who has very good health and is just 22 years old, so the doctors enquired from him.
After putting up too much efforts and counselling, the youth told that he took a dose of mephentermine just before 15 minutes of the tournament. Soon after injecting 1.5 ml dose of the drug, he felt sick with severe pain in the chest.
He was rushed to DMC hospital directly from the tournament.
The correspondent disguised as the medic enquired the things from the kabaddi player on the pretext of filing his medical history report.
The player told that he took the drug for the first time. He was introduced to the drug by one of his seniors who had handed him over two vials of mephentermine.
Dr Gurpreet Singh Wander, chief cardiologist of Hero DMC Heart Institute, said overdose of the drug could claim life.
"Around 20 days ago, another patient around 25 years old was admitted to DMC hospital with the same condition and underwent through angiography with stent. He was also a kabaddi player. He had also injected a dose of mephentermine, but as per the statement of the player, he had taken the dose around 24 hours back from developing the problem, so the case remained mystery for us, but this case has confirmed the drug abuse behind the cardiac arrest," said Dr Wander.
Vials of medicine that caused the cardiac arrest of the two kabaddi players.